Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Austin/San Antonio, TX

September 27, 2012Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 27, 2012, 10:45 PM CDT for Kinney County, Maverick County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2012, 10:45 PM CDT (03:45 UTC)
Expired
Sep 27, 2012, 11:23 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 43 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS54 KEWX 280345
SVREWX
TXC271-323-280430-
/O.NEW.KEWX.SV.W.0111.120928T0345Z-120928T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT THU SEP 27 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINNEY COUNTY...
  MAVERICK COUNTY...

* UNTIL 1130 PM CDT.

* AT 1039 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 7 MILES NORTHEAST OF QUEMADO...AND MOVING NORTH AT 20
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2894 10066 2901 10066 2911 10069 2911 10073
      2917 10079 2920 10078 2922 10080 2934 10054
      2898 10044 2888 10060
TIME...MOT...LOC 0345Z 160DEG 16KT 2905 10056

$$
2 follow-up statements
684 
WWUS54 KEWX 280407
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1107 PM CDT THU SEP 27 2012

TXC323-280410-
/O.CAN.KEWX.SV.W.0111.000000T0000Z-120928T0430Z/
MAVERICK TX-
1107 PM CDT THU SEP 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN MAVERICK
COUNTY IS CANCELLED...

LAT...LON 2910 10050 2910 10061 2928 10068 2934 10054
      2918 10050
TIME...MOT...LOC 0400Z 175DEG 20KT 2915 10055

$$

TXC271-280430-
/O.CON.KEWX.SV.W.0111.000000T0000Z-120928T0430Z/
KINNEY TX-
1107 PM CDT THU SEP 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN KINNEY COUNTY...

AT 1104 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A STRONG TO 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AS WELL 
AS HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH. THIS STORM WAS 
LOCATED OVER SOUTH CENTRAL KINNEY COUNTY...OR 9 MILES SOUTHWEST OF 
SPOFFORD...MOVING NORTH AT 25 MPH.



LAT...LON 2910 10050 2910 10061 2928 10068 2934 10054
      2918 10050
TIME...MOT...LOC 0400Z 175DEG 20KT 2915 10055

$$
561 
WWUS54 KEWX 280423
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1123 PM CDT THU SEP 27 2012

TXC271-280428-
/O.CAN.KEWX.SV.W.0111.000000T0000Z-120928T0430Z/
KINNEY TX-
1123 PM CDT THU SEP 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KINNEY COUNTY IS
CANCELLED...

STORM HAS WEAKENING AND NO SEVERE WEATHER THREAT EXISTS ACROSS 
SOUTHWESTERN KINNEY COUNTY.

LAT...LON 2910 10050 2910 10061 2928 10068 2934 10054
      2918 10050
TIME...MOT...LOC 0418Z 175DEG 20KT 2925 10056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 7:12 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 27, 7:12 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT THU SEP 27 2012

.AVIATION...
/00Z TAFS/
WEATHER CONDITIONS ACROSS SOUTH CENTRAL TEXAS ARE EXPECTED
TO DETERIORATE OVERNIGHT OUT WEST (RIO GRANDE PLAINS) AND FRIDAY...
MOST AREAS...AS LOW LEVEL MOISTURE INCREASES COUPLED WITH THE
PROXIMITY OF SEVERAL UPPER LEVEL DISTURBANCES AND A FRONTAL
BOUNDARY. ACROSS KDRT...EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT
THE TERMINAL FROM 12Z THROUGH MUCH OF THE DAY. KDRT GENERALLY BE
MVFR DURING THAT TIME WITH PERIODS OF IFR. ACROSS THE I-35
SITES...MVFR CONDITIONS WILL BEGIN AROUND 08Z THROUGH 16Z FRIDAY WITH
A POSSIBLE WINDOW OF IFR CIGS FROM 10Z TO 13Z. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO AFFECT THE I-35 SITES AROUND 17Z/18Z
FRIDAY THROUGH SATURDAY. MVFR CONDITIONS ARE EXPECTED TO PREVAIL
FRIDAY ACROSS THE I-35 TERMINALS WITH PERIODS OF IFR AS STORMS
MOVE BY.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT THU SEP 27 2012/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING ACROSS SOUTHERN AND WESTERN PORTIONS OF THE REGION. THE
BEST CHANCES FOR RAIN WILL GENERALLY BE ALONG AND SOUTHWEST OF
INTERSTATE 10 BUT A FEW STRAY SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FURTHER NORTHEAST. THERE WILL BE A LULL IN ACTIVITY
ACROSS THE COASTAL PLAINS/SRN PORTIONS OF THE REGION AS THE SEA-
BREEZE ENHANCED ACTIVITY DIES OFF WITH THE LOSS OF DIURNAL
HEATING. THE BROAD AREA OF SHOWERS AND THUNDERSTORMS STRETCHED
ACROSS WEST TEXAS TO THE RED RIVER VALLEY WILL DRIFT SOUTHWARD
OVERNIGHT. MEANWHILE...A SHORT-WAVE TROUGH ACROSS NRN MEXICO WILL
MOVE NORTHEASTWARD TOWARD TEXAS ON FRIDAY. WITH THE EXISTING STORM
COMPLEX TO OUR NORTH...THE S/W ACROSS MEXICO...AND ADDITIONAL S/W
IMPULSES PROGGED TO EJECT OUT OF THE ROCKIES...SEE NO REASON TO
BACK OFF ON ONGOING ADVERTISEMENT OF THE RAIN EVENT FOR FRIDAY
THROUGH SATURDAY.

RAIN CHANCES WILL INCREASE FROM WEST TO EAST DURING THE DAY ON
FRIDAY...WITH WIDESPREAD ACTIVITY EXPECTED BY FRIDAY NIGHT/SATURDAY
MORNING. 20Z SFC OBS CONFIRM GOOD LOWER LEVEL MOISTURE (DEWPOINTS
IN THE UPPER 60S TO LOW 70S)...AND WITH MOISTURE INCREASING ALOFT
FROM TROPICAL STORM MIRIAM...MODEL CROSS-SECTIONS INDICATE A
SATURATED COLUMN BY FRIDAY AFTERNOON. IN OTHER WORDS...PRECIPITABLE
WATER VALUES WILL BE 2 TO 2.5 INCHES. WITH THE MOIST AIRMASS IN
PLACE AND WARM TEMPERATURES ALOFT...THERE WILL BE SOME EFFICIENT
THUNDERSTORMS WHICH WILL PRODUCE VERY HEAVY RAIN.

RAINFALL TOTALS FOR FRIDAY THROUGH SATURDAY WILL AVERAGE ONE TO
THREE INCHES...WITH HIGHER TOTALS OF 4 TO 6 INCHES POSSIBLE.
HOWEVER...CANNOT RULE OUT THE POTENTIAL FOR A BULLS-EYE TOTAL OF 6
TO 8 INCHES AS HAS ALSO HAPPENED WITH THE PREVIOUS FEW RAIN EVENTS
ACROSS SOUTH CENTRAL TEXAS/HILL COUNTRY.

THE LACK OF ANY GOOD FORCING MECHANISM/FRONTAL BOUNDARY WILL MEAN
THE HEAVIEST RAINFALL WILL BE DEPENDENT UPON PROPAGATION ALONG
OUTFLOW BOUNDARIES/MESOSCALE CONVECTIVE SYSTEMS AND THEREFORE MUCH
OF THE REGION HAS EQUAL CHANCES OF GETTING HEAVY RAINFALL.
WIDESPREAD FLASH FLOODING IS CURRENTLY NOT EXPECTED...BUT THERE
WILL BE LOCALIZED FLASH FLOODING DUE TO THE ANTICIPATED INTENSE
RAINFALL RATES. NORTHERLY WINDS WILL ENTER THE REGION ON
SATURDAY...WHICH WILL HELP REDUCE THE THREAT FOR LOCALLY HEAVY
RAINFALL BY SATURDAY NIGHT. HOWEVER...SHOWERS AND THUNDERSTORMS
WILL CONTINUE SATURDAY NIGHT BEFORE CLEARING FROM NW TO SE ON
SUNDAY.

WINDS THROUGH THE BOUNDARY LAYER WILL REMAIN NORTHERLY THROUGH THE
BEGINNING OF NEXT WEEK...AND THIS DRYING PATTERN WILL BE AIDED BY
NORTHERLY FLOW ALOFT. TEMPERATURES THROUGH THE NEXT FEW DAYS WILL
BE DEPENDENT UPON RAIN PROCESSES. ONCE WE BEGIN TO DRY OUT NEXT
WEEK...BOTH HIGH AND LOW TEMPERATURES WILL BE CLOSE TO NORMAL FOR
THE FIRST FEW DAYS OF OCTOBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  89  71  79  67 /  10  40  70 100  40
AUSTIN BERGSTROM INTL AIRPORT  69  88  72  77  64 /  10  40  70 100  40
NEW BRAUNFELS MUNI AIRPORT     71  88  73  77  66 /  10  40  70 100  40
BURNET MUNI AIRPORT            70  87  69  76  65 /  20  40  70 100  40
DEL RIO INTL AIRPORT           74  83  71  82  68 /  40  80  90  70  10
GEORGETOWN MUNI AIRPORT        69  87  71  76  65 /  10  40  70 100  40
HONDO MUNI AIRPORT             71  85  72  78  65 /  20  60  80 100  40
SAN MARCOS MUNI AIRPORT        71  88  72  77  66 /  10  40  70 100  40
LA GRANGE - FAYETTE REGIONAL   71  90  72  81  67 /  10  30  50 100  50
SAN ANTONIO INTL AIRPORT       73  87  72  77  68 /  20  40  80 100  40
STINSON MUNI AIRPORT           72  88  73  79  68 /  20  40  80 100  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Sep 27, 3:51 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT THU SEP 27 2012

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE FRIDAY
AND SATURDAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH WIDESPREAD RAINFALL
TOTALS OF 1 TO 3 INCHES. ISOLATED RAINFALL AMOUNTS OF 4 TO 8 INCHES
ARE POSSIBLE AS WELL AND MAY PRODUCE LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 27, 4:53 PM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT THU SEP 27 2012

TXZ205-221-272230-
BEXAR-WILSON-
453 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEXAR AND WESTERN
WILSON COUNTIES UNTIL 530 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FLORESVILLE...MOVING NORTH
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FLORESVILLE...
  ELMENDORF...
  CALAVERAS LAKE...
  FAIRVIEW...
  CANADA VERDE...
  GRAYTOWN...
  BRAUNIG LAKE...
  PARITA...
  LOSOYA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2925 9848 2938 9818 2902 9811 2898 9827
TIME...MOT...LOC 2150Z 158DEG 20KT 2907 9824
Special weather statement, Sep 27, 7:16 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT THU SEP 27 2012

TXZ220-280100-
ATASCOSA-
716 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL 800
PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CHRISTINE...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHRISTINE...
  JOURDANTON...
  PLEASANTON...
  DOBROWOLSKI...
  COUGHRAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2905 9863 2895 9834 2867 9853 2873 9869
TIME...MOT...LOC 0016Z 203DEG 15KT 2873 9861
Special weather statement, Sep 27, 10:26 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 PM CDT THU SEP 27 2012

TXZ202-217-280415-
KINNEY-MAVERICK-
1026 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND SOUTHWESTERN KINNEY
COUNTIES UNTIL 1115 PM CDT...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF NORMANDY...OR 8 MILES EAST OF
QUEMADO...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  NORMANDY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2897 10067 2901 10066 2904 10068 2909 10068
      2917 10079 2921 10079 2929 10053 2892 10040
      2886 10060
TIME...MOT...LOC 0325Z 159DEG 11KT 2893 10052

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:16 PM CDTSpecial Weather StatementEWXAtascosa44 min
Sep 27, 10:26 PM CDTSpecial Weather StatementEWXKinney49 min
Sep 27, 11:16 PM CDTSevere Thunderstorm WarningEWXVal Verde44 min
Sep 28, 5:00 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more38 hr
Sep 28, 6:01 PM CDTAreal Flood AdvisoryEWXBexar, Comal119 min
Sep 28, 6:40 PM CDTRiver Flood WarningEWXVal Verde7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.